Ask a doctor

Is It Normal To Have Massive Swelling And Bruising After Juvederm Ultra XC Injected into Lips? (photo)

Injected Fri afternoon by board certified PS. Fair-skinned white woman, late 40s, can bruise easily, so ~ a week prior took Arnica (4-5 pellets ~ 3-4 x/day) + used PrevEdem + Arnica gel over it to prevent bruising, + quercetin & bromelain supplements. Looked good right after, but bruising and swelling set in, progressively worsening to horrendous proportions. How do I fix this? How long will it last? Is allergic reaction, infection, hematoma? Icing makes it worse! Pics are before + progression.

Doctor Answers (15)

Swelling after lip injections

+2

Sorry about your distress. Chances are that you have already seen a reduction in the amount of swelling post treatment. Most patients experience 2-3 days of some level of swelling/discomfort. There is a reason why they make fun of lip injections in the movies, check out "First Wives Club" for some comedic relief.   On a serious note however, since your immediate results were symmetrical and the swelling stayed pretty symmetical it is most likely just an exaggerated histimine response. 

Allergic reactions to the product is extremely rare so my best guess is that it was due to environmental factors that created the perfect storm of swelling.  Have no fear, lips swell and lips heal.  I typically instruct my patients to avoid excessive exercise, extreme heat and salty, spicy or hot foods post treatment.  This tends to minimize the amount of swelling post treatment. 

Check in with your physician this next week  to report your results.  They may suggest a different OTC medication prior to treatment to suppress your histimine response next time


Portland General Surgeon

Most Probably Juvederm Swelling and Bruising

+1

This is most likely the result of swelling and bruising from the injection of the Juvederm. Everybody reacts differently, and we all swell differently. Please be rest assured that in a week or so, everything will normalize. If it does not, then you may have an allergic reaction to the product, but this is highly unlikely.

Itzhak Nir, MD, FACS
West Palm Beach Plastic Surgeon
4.5 out of 5 stars 6 reviews

Is Massive Swelling and bruising Normal after Juvederm UXC in Lips?

+1

No it is not "Normal" to have Massive swelling after Dermal fillers but we always expect some swelling after trauma to the lips.  Bruising can happen as well but there is no way to predict who is going to bruise unless you were on blood thinners prior to the injections. You need to follow up with your doctor, of course. But rest assured It will more than likely resolve in a few days whether you do anything else or not.      

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 132 reviews

You might also like...

Massive Swelling And Bruising After Juvederm Ultra XC

+1

You may have a combination of swelling and bruising from the injection along with a possible reaction to one of the topicals or oral supplements you have been applying/taking.  I recommend that you contact the plastic surgeon for evaluation.  (This answer is not intended nor implied to be a substitute for medical advice. The information presented in this posting is for patients’ general education only.  Always seek the advice of your physician or other qualified healthcare provider for further evaluation of your individual case.)

Mireille Chae, MD
Seattle Dermatologist
5.0 out of 5 stars 1 review

Is It Normal To Have Massive Swelling And Bruising After Juvederm Ultra XC Injected into Lips? (photo)

+1

Many issues come to mind. You must be aware than injecting anything into the lips causes swelling. But that swelling is based upon your response and the amounts injected (which you failed to inform us!). Than having this done over a weekend leaves little chance of phone calls to the injecting doc for advise. Finally, by the time you do see the injecting doc I would surmise that the swelling has subsided. So in the end a little more patience allows for a better appearance. 

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 61 reviews

Swelling after Juvaderm in lips

+1

Swelling is totally normal, but you clearly have more swelling than normal. It is unlikely to be an allergic reaction as this is very very rare. You should call your plastic surgeon - even if it is Easter! You may benefit from a short course of steroids to decrease the swelling.

Matthew Schulman, MD
New York Plastic Surgeon
5.0 out of 5 stars 155 reviews

Swelling after Juvederm to lips

+1

Your swelling is significant, but you didn't tell us how much Juvederm was injected, and where (i.e. was more done in the top lip?). Was it only one syringe? Two? Swelling and bruising are common after fillers, in general. If you have concerns I would definitely contact your plastic surgeon on Monday and see him/her for an evaluation. Based on the photos I don't see anything that alarms me outright, and it appears to be swelling (but whether it's swelling from the injections or from the topical products, I'm not sure). An in-person evaluation by your injector would be best and could assess if there is an allergy to any of the topical agents used, or if you just swelled more than is common.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Swelling after Juvederm may be a contact dermatitis

+1

We treat many patients daily with Juvederm in our Orange County office, including many lips.  We frequently see swelling but it is not typical to swell as much as you are showing in your photos.  Some people are just "swellers", whether its laser, fillers or surgery, they just swell a lot.  As a dermatologist, I am very familiar with contact dermatitis from products applied to the skin.  That would be the most likely other cause.  So stop using the topical arnica product you are applying.  The other possible cause of a contact dermatitis could be a topical numbing product your doctor may have applied before your injection.  If you were allergic to either of these topical products you could experience significant swelling.  Call your doctor, he/she can probably prescribe an oral steroid medication for a few days to take down the swelling quickly.

Lorrie Klein, MD
Laguna Niguel Dermatologic Surgeon
5.0 out of 5 stars 163 reviews

Lip swelling after filler

+1

You definitely have more swelling than probably anticipated. Most likely the swelling will improve over the next few days, but you may want to run it by your doctor.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

Call your your plastic surgeon

+1

You need to stop using of your supplements and topical preparations. Just recently, I had a patient who was allergic to the preservative in arnica. Is your tongue swollen as well? Do you have a rash anywhere else? Those things can also point to an allergic reaction. Either way your physician needs to see it. He could suggest oral steroids. Swelling and bruising from juvederm are expected. Make sure to discontinue aspirin and ibuprofen and avoid alcohol since this could worsen bruising and swelling.

 

Vlada Groysman, MD
Birmingham Dermatologist

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.